Delayed onset of cardiac arrhythmias from sustained-release verapamil.
Sustained-release products in overdose are known to produce prolonged effects as well as delayed onset. The availability of sustained-release calcium channel blockers may produce an initial misleading picture for patients who are at risk for serious toxicity. We report the cases of two adults who had delayed onset of arrhythmias after ingestion of sustained-release verapamil. In both cases, a single dose of activated charcoal was administered, but the patients still developed toxicity. Some of the unique problems encountered with sustained-release formulations are discussed, and 24-hour cardiac monitoring for sustained-release calcium channel blocker overdoses, despite a possible early asymptomatic period, is suggested.
Published In/Presented At
Spiller, H. A., Meyers, A., Ziemba, T., & Riley, M. (1991). Delayed onset of cardiac arrhythmias from sustained-release verapamil. Annals of emergency medicine, 20(2), 201–203. https://doi.org/10.1016/s0196-0644(05)81224-7
Medicine and Health Sciences
Department of Emergency Medicine